Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Pittsburgh, PA

July 7, 2003Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2003, 6:58 PM EDT for Indiana County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2003, 6:58 PM EDT (22:58 UTC)
Expired
Jul 7, 2003, 8:00 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:22 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 3:22 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT MON JUL 7 2003

FFA TIL 10 PM THIS EVENING AND SVR TSTM WATCH TIL 9 PM THIS EVENING
FOR ENTIRE CWA. WE REMAIN IN SOUPY AIRMASS INTO THURSDAY. UPPER FLOW
IS PRETTY MUCH ZONAL SO FLOODING WILL BE DUE TO TRAIN ECHOES. AS FAR
AS SVR TSTM WATCH EHI 2-4 THIS EVENING AND HELICITY 270. CHC SHOWERS
AND TSTMS INTO THURSDAY UNTIL FRONT FINALLY PASSES.

PIT   69  88  69  79 /  50  40  50  40
HLG   69  86  69  78 /  50  40  50  40
MGW   69  86  69  78 /  50  40  50  40
ZZV   70  87  70  79 /  50  50  50  40
PHD   70  87  70  79 /  50  50  50  40
FKL   67  84  67  76 /  50  50  50  40
DUJ   67  84  67  76 /  50  50  50  40
LBE   69  86  69  78 /  50  40  50  40
BTP   67  84  67  76 /  50  50  50  40
IDI   67  84  67  76 /  50  50  50  40
ODM   65  83  65  76 /  50  40  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE
MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 7, 3:09 PM EDT, 3 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR
EXTREME NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON TUESDAY
FOR THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 7, 6:04 PM EDT, 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029>032-
WVZ001>004-012-021>023-041-080100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
604 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  COSHOCTON,      MUSKINGUM,      TUSCARAWAS.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY,      ARMSTRONG,      BEAVER,         BUTLER,
  CLARION,        FAYETTE,        GREENE,         INDIANA,
  JEFFERSON,      LAWRENCE,       WASHINGTON,     WESTMORELAND.

IN WEST VIRGINIA...

  BROOKE,         HANCOCK,        MARION,         MARSHALL,
  MONONGALIA,     OHIO,           PRESTON,        TUCKER,
  WETZEL.

IN OHIO...

  BELMONT,        CARROLL,        COLUMBIANA,     GUERNSEY,
  HARRISON,       JEFFERSON       MONROE,         NOBLE.

IN MARYLAND...

  GARRETT.
Local storm report, Jul 7, 6:11 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    SMITHFIELD                OH   WIND DAMAGE
07/07/03   JEFFERSON                      LARGE TREE DOWN. 911

0550 PM    BARNESVILLE               OH   WIND DAMAGE
07/07/03   BELMONT                        LARGE TREES DOWN. 911

0600 PM    NEW CUMBERLAND            WV   WIND DAMAGE
07/07/03   HANCOCK                        LARGE TREES DOWN. 911
Local storm report, Jul 7, 6:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    OAKDALE                   PA   WIND DAMAGE
07/07/03   ALLEGHENY                      LARGE TREE DOWN. 911

0615 PM    GLENDALE                  WV   WIND DAMAGE
07/07/03   MARSHALL                       LARGE TREES DOWN. 911

0620 PM    MOUNDSVILLE               WV   WIND DAMAGE
07/07/03   MARSHALL                       LARGE TREES DOWN IN MOSART. 911
Special weather statement, Jul 7, 6:30 PM EDT, 28 minutes before
PAZ023-080130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 PM EDT MON JUL 7 2003

THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAIN ARE MOVING SLOWLY
EASTWARD ACROSS CENTRAL INDIANA COUNTY BETWEEN INDIANA...CLYMER AND
CHERRY TREE. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS. REPEATED HEAVY RAIN CAN CAUSE PONDING OF WATER ON ROADS AND
LOW LYING AREAS.
Local storm report, Jul 7, 6:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    ST CLAIRSVILLE            OH   WIND DAMAGE
07/07/03   BELMONT                        LARGE BRANCHES DOWN. PUBLIC

0630 PM    NEW MARTINSVILLE          WV   WIND DAMAGE
07/07/03   WETZEL                         LARGE TREES AND POWER LINES
                                          DOWN. 911

0630 PM    MC MURRAY                 PA   WIND DAMAGE
07/07/03   WASHINGTON                     LARGE TREES DOWN. 911

0635 PM    WHEELING                  WV   WIND DAMAGE
07/07/03   OHIO                           TREES DOWN. 911
Local storm report, Jul 7, 6:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    MURRYSVILLE               PA   WIND DAMAGE
07/07/03   WESTMORELAND                   LARGE TREES AND POWER LINES
                                          DOWN. 911

0650 PM    MONESSEN                  PA   WIND DAMAGE
07/07/03   WESTMORELAND                   LARGE TREES DOWN. 911

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:05 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Jul 7, 5:12 PM EDTSevere Thunderstorm WarningPBZLawrence63 min
Jul 7, 5:36 PM EDTSevere Thunderstorm WarningPBZButler54 min
Jul 7, 5:39 PM EDTSevere Thunderstorm WarningPBZWashington96 min
Jul 7, 5:46 PM EDTSevere Thunderstorm WarningPBZAllegheny74 min
Jul 7, 6:22 PM EDTSevere Thunderstorm WarningPBZGreene68 min
Jul 7, 6:27 PM EDTSevere Thunderstorm WarningPBZWestmoreland78 min
Jul 7, 6:55 PM EDTSevere Thunderstorm WarningPBZFayette65 min
Jul 7, 3:52 PM EDTSevere Thunderstorm WarningPBZColumbiana53 min
Jul 7, 4:14 PM EDTSevere Thunderstorm WarningPBZCoshocton61 min
Jul 7, 4:25 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Jul 7, 4:32 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 4:40 PM EDTSevere Thunderstorm WarningPBZColumbiana95 min
Jul 7, 4:56 PM EDTSevere Thunderstorm WarningPBZCarroll64 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningPBZGuernsey61 min
Jul 7, 5:15 PM EDTSevere Thunderstorm WarningPBZHarrison90 min
Jul 7, 5:17 PM EDTSevere Thunderstorm WarningPBZJefferson58 min
Jul 7, 5:30 PM EDTSevere Thunderstorm WarningPBZBelmont75 min
Jul 7, 5:44 PM EDTSevere Thunderstorm WarningPBZMonroe61 min
Jul 6, 11:40 PM EDTFlash Flood WarningPBZTucker3 hr
Jul 7, 4:12 PM EDTSevere Thunderstorm WarningPBZWetzel63 min
Jul 7, 5:28 PM EDTSevere Thunderstorm WarningPBZHancock47 min
Jul 7, 5:53 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio52 min
Jul 7, 6:03 PM EDTSevere Thunderstorm WarningPBZMarshall57 min
Jul 7, 6:14 PM EDTSevere Thunderstorm WarningPBZWetzel61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.